Journal of Mathematical Sciences

, Volume 191, Issue 5, pp 599–604 | Cite as

Separation of convex sets by extreme hyperplanes

  • A. R. Alimov
  • V. Yu. Protasov


The problem of separation of convex sets by extreme hyperplanes (functionals) in normed linear spaces is examined. The concept of a bar (a closed set of special form) is introduced; it is shown that a bar is characterized by the property that any point not lying in it can be separated from it by an extreme hyperplane. In two-dimensional spaces, in spaces with strictly convex dual, and in the space of continuous functions, any two bars are extremely separated. This property is shown to fail in the space of summable functions. A number of examples and generalizations are given.


Extreme Point Dual Space Normed Linear Space Nonempty Interior Real Interval 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. R. Alimov, “Monotone path-connectedness of Chebyshev sets in the space C(Q),” Sb. Math., 197, No. 9, 1259–1272 (2006).MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    V. G. Boltyanskii and P. S. Soltan, “Combinatorial geometry and convexity classes,” Russ. Math. Surv., 33, No. 1, 1–45 (1978).CrossRefGoogle Scholar
  3. 3.
    V. G. Boltyanskii and P. S. Soltan, Combinatorial Geometry of Various Classes of Convex Sets [in Russian], Shtiintsa, Kishinev (1978).Google Scholar
  4. 4.
    J. M. Borwein and A. S. Lewis, Convex Analysis and Nonlinear Optimization, Springer, New York (2000).zbMATHCrossRefGoogle Scholar
  5. 5.
    A. L. Brown, “Suns in normed linear spaces which are finite-dimensional,” Math. Ann., 279, 87–101 (1987).MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    C. Franchetti and E. W. Cheney, “The embedding of proximinal sets,” J. Approx. Theory, 48, No. 2, 213–225 (1986).MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    C. Franchetti and S. Roversi, Suns, M-Connected Sets and P-Acyclic Sets in Banach Spaces, Preprint No. 50139, Istituto di Matematica Applicata “G. Sansone” (1988).Google Scholar
  8. 8.
    S. Ya. Khavinson, “Approximative properties of some sets in spaces of continuous functions,” Anal. Math., 29, 87–105 (2003).MathSciNetCrossRefGoogle Scholar
  9. 9.
    S. S. Kutateladze, Fundamentals of Functional Analysis, Kluwer, Dordrecht (2000).zbMATHGoogle Scholar
  10. 10.
    I. Singer, “On the extension of continuous linear functionals and best approximation in normed linear spaces,” Math. Ann., 159, No. 5, 344–355 (1965).MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    V. M. Tikhomirov, “Approximation theory,” in Analysis. II. Convex Analysis and Approximation Theory, Encycl. Math. Sci., Vol. 14, Springer, Berlin (1990), pp. 93–243.Google Scholar
  12. 12.
    A. A. Vasil’eva, “Closed spans in C(T) and L φ(T) and their approximative properties,” Mat. Zametki, 73, No. 1, 135–138 (2003).MathSciNetCrossRefGoogle Scholar
  13. 13.
    A. A. Vasil’eva, “Closed spans in vector-valued function spaces and their approximative properties,” Izv. Math., 68, No. 4, 709–747 (2004).MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    A. A. Vasil’eva, “An existence criterion for a smooth function under constraints,” Math. Notes, 82, No. 3, 295–308 (2007).MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Moscow State UniversityMoscowRussia

Personalised recommendations